Actinic degeneration in association with long-term use of PUVA.
|Title||Actinic degeneration in association with long-term use of PUVA.|
|Publication Type||Journal Article|
|Year of Publication||1985|
|Authors||Stern RS, Parrish JA, Fitzpatrick TB, Bleich HL|
|Journal||J Invest Dermatol|
|Date Published||1985 Feb|
|Keywords||Adult, Female, Follow-Up Studies, Humans, Leisure Activities, Male, Middle Aged, Photochemotherapy, Psoriasis, PUVA Therapy, Skin, Time Factors, Ultraviolet Rays|
To determine the extent of clinical actinic damage that occurred in association with exposure to oral methoxsalen photochemotherapy (PUVA), dermatologists at 16 university centers assessed the wrinkling, telangiectasia, and altered skin markings on the buttocks and the dorsa of the hands among 1380 patients treated with PUVA. These changes are similar to those seen in skin that is chronically exposed to sunlight. After more than 5 years of prospective study, patients with psoriasis exposed to PUVA showed a significant dose-dependent increase in the prevalence of clinical actinic degeneration of the skin of the buttocks (p less than .05, F-test). The prevalence of moderate or severe change among those patients exposed to high doses of PUVA (more than 160 treatments) was low (11%). The degree of increased clinical actinic degeneration noted on the dorsa of the hands was also significantly related to total exposure to PUVA (p less than .05, F-test). Our findings indicate that long-term PUVA exposure is associated with an increase in clinical actinic degeneration of the skin. However, the magnitude of this increase is small and, after more than 5 years, is of limited clinical consequence to most patients.
|Alternate Journal||J Invest Dermatol|
|Grant List||HS-00188 / HS / AHRQ HHS / United States |
HS-04050 / HS / AHRQ HHS / United States
N01-AM-7-2200 / AM / NIADDK NIH HHS / United States